Answer to a stubborn problem, he said, coyly…

Right then, if your analgesic drugs cause you serious constipation – and if they’re effective, they will – then sit up straight and pay attention. There is a remedy.

I’ve tried all the usual remedies – laxatives, fibre, fluid intake (a gallon of beer works!) – but nothing is more than briefly effective and, for me at least, fibre made matters worse. Anyway, entirely fortuitously, I’ve stumbled upon a solution.

For entirely unrelated reasons, I’ve increased my intake of vitamin D3 to 3,600i.u. daily. Now, D3 has an unadvertised side effect – in large doses, way higher than mine, it causes diarrhoea. At 3,600i.u. the effect (and this might vary with the individual, so tuck your trousers in your socks, just in case), is just right to reverse the inhibiting effect of my pain meds.

There are no side-effects, no alarming unpredictability, just a return to more or less normal function.

I can’t tell you how pleased I am by that, as I was hauled off to hospital a few months ago when my bowels completely stopped working.

Cost is about 9p a day, buying the tablets in bulk as I do, and I get mine here. Go for it!

3 thoughts on “Answer to a stubborn problem, he said, coyly…

  1. Ah ha, coincidentally, I’d upgraded my dose of D3 to 5,000 iu at the last purchase and at about that time became, shall we call it, somewhat eased. I wasn’t aware of this side effect, but now I know I need to keep taking them then. Thanks.

  2. I made an appointment with my GP at 2pm today to ask if I can get laxatives to help with this exact problem, and then I read this. Decisions, decisions . . .

    • I’d go to your doc. Since my pain meds changed to DHC from Co-codamol, it doesn’t work that well. Though, to be fair, the fact that I mostly forget my supplements doesn’t help either!

Comments are closed.